Wyoming, 2002

Tornado in Wyoming, August 29, 2002

August 29, 2002 · NWS CYS · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 29, 1:10 PM MST, 55 minutes earlier.

Area forecast discussion, Aug 29, 1:10 PM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
210 PM MDT THU AUG 29 2002

WV IMAGERY SHOWING S/WV TROF FROM SOUTH CENTRAL WY-NORTH CENTRAL
CO...WITH SECOND TROF FURTHER WEST OVER UT-SW WY.  18Z META DEPICTS
BOTH OF THESE FEATURES FAIRLY WELL...SHOWING BOTH TROFS EVENTUALLY
MOVING E-NE INTO ERN WY/SW NE BY LATER THIS EVENING.  EVERYTHING IN
PLACE FOR DECENT COVERAGE OF SHWR/TSTM ACTIVITY THIS EVENING...WITH
H8-H7 THETA-E RIDGE OVR SW NE...AND SRN PARTS OF THE AREA IN LFQ OF
60KT H3 JET.  SOME CONCERN ABOUT FLASH FLOOD POTENTIAL OVER SE PARTS
OF THE FA...GIVEN THE PAST 5 DAYS OF LCLY HEAVY RAIN.  AFTER SVRL
PHONE CALLS ACRS SE PARTS OF THE FA...IT WAS DETERMINED THAT MOST
AREAS COULD ABSORB 1-2 INCHES OF ADDITIONAL RAINFALL.  A FEW AREAS
THAT WILL HAVE TO BE MONITORED CLOSELY THIS EVENING INCLUDE ERN
LARAMIE COUNTY AND THE AREA BETWEEN BROADWATER AND LODGEPOLE.  THESE
AREAS REPORT SOME STANDING WATER FROM RECENT RAINS...AND ADDITIONAL
RAINS MAY CAUSE FLOODING PROBLEMS.  I WL NOT ISSUE A FLOOD WATCH
GIVEN THE LOCALIZED PROBLEM AREAS...BUT EVENING CREW WL HAVE
TO MONITOR CLOSELY.  PCPN ENDS SHORTLY AFTER 06Z OVR ERN
AREAS...WITH DOWNWARD MOTION BEHIND MAIN S/WV TROF MVG IN FROM W-E.
FAIRLY QUIET WX FRI-SAT AS UPR FLOW VEERS TO WESTERLY WITH MAINLY
DOWNSLOPE FLOW AND DRY CONDS.  MODELS HINT AT SOME INSTABILITY AND
MSTR ASSOC W/ WEAK VORT MVG OUT OF CO AND INTO FAR SE WY/SRN
PANHANDLE BY SAT EVENING.  GIVEN THE H7-H5 MSTR PROGS AND LI/S OF -1
TO -3...I WL PUT ISOLD STORMS INTO THOSE AREAS.

COOL FRONT SWINGS THRU THE AREA ON SUNDAY...WITH H7 TEMPS COOLING
2-4 DEGC AFT FROPA.  THERE MAY BE A FEW AFTN SHWRS/TSTMS FROM THE
LAR RANGE EASTWARD ON SUNDAY AFTERNOON IN MODERATELY UNSTABLE
AIRMASS AND LOW LVL UPSLOPE FLOW.

.EXTENDED...
COOLER AIR FILTERS ACROSS THE FORECAST AREA DURING THE FIRST PART OF
THE WEEK BEHIND A COLD FRONT.  ONLY A SMALL CHANCE OF SHOWERS OR
THUNDESTORMS MID-WEEK AS WARM AIR STARTS TO PUSH BACK INTO THE AREA.

.CYS...
WY...NONE.
NE...NONE.

JK/RGB

In the hours before

Special weather statement, Aug 29, 8:30 AM MST, 5 hours 35 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-291815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
930 AM MDT THU AUG 29 2002

...SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING ACROSS PARTS OF THE REGION...

UPSLOPE FLOW WITH ABUNDANT LOW LEVEL MOISTURE WILL CONTINUE OVER
MUCH OF THE REGION TODAY.  AT THE SAME TIME...AN UPPER LEVEL WAVE
WILL MOVE OUT OF NORTHWEST COLORADO AND ACROSS WYOMING.  WITH
MODERATE INSTABILITY AND PLENTY OF MOISTURE...THE UPPER LEVEL
FEATURE WILL PROVIDE THE NEEDED LIFT TO RESULT IN SHOWERS AND
THUNDERSTORMS.  THE STORM PREDICTION CENTER HAS PLACED MOST OF THE
AREA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH
TONIGHT.

THE PRIMARY THREAT WITH THE THUNDERSTORMS WILL BE LARGE HAIL...HEAVY
RAIN AND DAMAGING WINDS.  WIND PROFILES SHOW DECENT DEEP LAYER SHEAR
ACROSS THE AREA...RESULTING IN THE POTENTIAL FOR A FEW TORNADOES AS
WELL.  ALMOST ALL OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE HAVE THE POTENTIAL FOR STRONG TO SEVERE STORMS...WITH THE
GREATEST THREAT AREAS BEING EAST OF THE LARAMIE RANGE.  STORMS WILL
DEVELOP OVER CARBON AND ALBANY COUNTIES THIS MORNING...AND THEN
SPREAD ONTO THE SOUTHEAST WYOMING PLAINS AND THE NEBRASKA PANHANDLE
THIS AFTERNOON AND EVENING.

MOST OF THE SHOWERS AND STORMS WILL MOVE TO THE NORTHEAST AT 15 TO
20 MPH...WITH SEVERE THUNDERSTORMS POSSIBLY TAKING A MORE EAST OR
SOUTHEAST MOVEMENT.

&&
JK
WCJIN-WYSE-WYNE

The radar

The Cheyenne radar (KCYS), 65 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Platte

When
August 29, 2:05 PM MST to 2:11 PM MST
Where
Platte County, 1 mi SE of Chugwater
Rating
F0
Path length
0.2 mi
Path width
20 yd
Reported by
TRAINED SPOTTER
Coordinates
41.733, -104.817

Brief tornado reported over open country.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2002Every state in 2002This day in weather historyThe tornado archive for Wyoming, 2002Warnings in Wyoming, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309450.